10 doctors weighed in:

What is the mortality rate for one who has been on long-term Depakote with a diangosis of Complex Partial Seizures and QT syndrome (side effect of the Depakote) Patient scheduled to have a D&C. Any anesthesia to avoid?

10 doctors weighed in
Dr. Rita Agarwal
Anesthesiology
3 doctors agree

In brief: Yes

many medications can effect QT interval.
Be sure your anesthesiologist is aware and that you have a recent ECG. Anesthesia can be safely administered.

In brief: Yes

many medications can effect QT interval.
Be sure your anesthesiologist is aware and that you have a recent ECG. Anesthesia can be safely administered.
Dr. Rita Agarwal
Dr. Rita Agarwal
Thank
2 doctors agree

In brief: No extra risk

Your risks of undergoing a surgical procedures and anesthesia are not really increased because of your hx of complex partial seizures and QT prolongation as long as drugs and anesthetics that prolong QT are avoided.
Your anesthesiologist will know what to avoid. Certain antibiotics can also prolong QT and your surgeon should be notified. Your QT will monitored during your surgery.

In brief: No extra risk

Your risks of undergoing a surgical procedures and anesthesia are not really increased because of your hx of complex partial seizures and QT prolongation as long as drugs and anesthetics that prolong QT are avoided.
Your anesthesiologist will know what to avoid. Certain antibiotics can also prolong QT and your surgeon should be notified. Your QT will monitored during your surgery.
Dr. Pascal Scemama de gialluly
Dr. Pascal Scemama de gialluly
Thank

In brief: No real difference

I anticipate your D&C to likely be routine and safe, and would not be concerned regarding any mortality risks.
Anesthesia is fine, but need to make sure that there is little disruption with your Depakote, which can be given IV using Depakon. Would not focus on QT interval. Most cardiologists have informed me that risk is very low indeed.

In brief: No real difference

I anticipate your D&C to likely be routine and safe, and would not be concerned regarding any mortality risks.
Anesthesia is fine, but need to make sure that there is little disruption with your Depakote, which can be given IV using Depakon. Would not focus on QT interval. Most cardiologists have informed me that risk is very low indeed.
Dr. Bennett Machanic
Dr. Bennett Machanic
Thank
Dr. William Singer
Pediatrics - Neurology

In brief: Alternative meds

If you are concerned about the QT issue, speak to your doctor about an alternative medication.
There are several that have been shown for partial compelex seizures. I have no specific recommendations concerning anesthesia. Local anesthesia should not trigger seizures. General anesthesia is protective against seizures. Take your medication on the morning of surgery with a small amount of water.

In brief: Alternative meds

If you are concerned about the QT issue, speak to your doctor about an alternative medication.
There are several that have been shown for partial compelex seizures. I have no specific recommendations concerning anesthesia. Local anesthesia should not trigger seizures. General anesthesia is protective against seizures. Take your medication on the morning of surgery with a small amount of water.
Dr. William Singer
Dr. William Singer
Thank
Dr. Dan Fisher
Internal Medicine

In brief: Anesthesia / QT

Don't suppose anyone publishes these numbers, but the rate must be very, very low.
Your anesthesiologist is quite familiar with QT prolongation and medications to avoid. You should discuss with them.

In brief: Anesthesia / QT

Don't suppose anyone publishes these numbers, but the rate must be very, very low.
Your anesthesiologist is quite familiar with QT prolongation and medications to avoid. You should discuss with them.
Dr. Dan Fisher
Dr. Dan Fisher
Thank
Dr. David Carl Houghton
Internal Medicine & Pediatrics

In brief: Impossible to say

No one can tell what the precise risk of death is related to prolonged QT and an invasive procedure, but it's very low, especially since ECG is monitored.
You should remind anyone prescribing meds to you, including an anesthesiologist, that you are on a medication that lengthens QT, so that other meds that have the same effect can be avoided.

In brief: Impossible to say

No one can tell what the precise risk of death is related to prolonged QT and an invasive procedure, but it's very low, especially since ECG is monitored.
You should remind anyone prescribing meds to you, including an anesthesiologist, that you are on a medication that lengthens QT, so that other meds that have the same effect can be avoided.
Dr. David Carl Houghton
Dr. David Carl Houghton
Thank
Get help from a real doctor now
Dr. Dennis Higginbotham
Board Certified, Obstetrics & Gynecology
26 years in practice
49M people helped
Continue
108,000 doctors available
Read more answers from doctors